Texas, 2021

Hail in Texas, May 29, 2021

May 29, 2021 · NWS MAF · 1 event in 1 county or zone

A weak upper ridge was over West Texas and Southeast New Mexico. Instability and wind shear were fairly high across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weak upper ridge was over West Texas and Southeast New Mexico. Instability and wind shear were fairly high across the area. These conditions allowed for thunderstorms to develop that produced hail and strong winds across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 29, 2:36 PM CST, 34 minutes earlier.

Area forecast discussion, May 29, 2:36 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
336 PM CDT Sat May 29 2021

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

Return flow will prevail next 24 hours, enhanced by a 40+kt LLJ
overnight. An incoming shortwave overnight will bring another
round of convection to the area, and KCNM/KPEQ look to have the
best chance of seeing anything, at least according to the NAM.
Forecast soundings develop mainly MVFR cigs overnight all
terminals, which should persist thru late morning Sunday, giving
way to a widespread afternoon cu field w/bases ~ 4-4.5 kft AGL.

&&

.PREV DISCUSSION... /issued 239 PM CDT Sat May 29 2021/

DISCUSSION...

The sun is finally out this afternoon after our severe storms
yesterday. Weak upper level ridging will help keep much of West
Texas dry this afternoon, but instability out west stretching from
SE New Mexico down to the Davis mountains and higher shear values
will likely cause a few strong to severe storms to develop later
this afternoon. Hi-res models are mostly in agreement that this
convection will track eastward and die out before reaching the Trans
Pecos or Permian Basin, but a rogue storm making it further east is
not out of the question. The front that moved through the other day
is helping to keep our temperatures this afternoon relatively mild,
with mostly 80s expected across the Permian Basin and 90s along and
S of the Trans Pecos.

A closed low off Baja CA will be moving over AZ on Sunday, sending
disturbances through our area as moisture deepens over West Texas
and SE New Mexico. Severe weather is expected with this set up, and
storms are likely to develop along the dryline in SE New Mexico by
midday on Sunday . Similar to what we saw on Friday, there may be
multiple rounds of storms from the dryline that track eastward
towards the Lower Trans Pecos on Sunday while another MCS pushes
down into SE New Mexico and the Permian Basin from the north. This
is looking to be a long severe event from Sunday afternoon into
Monday morning. Likely these storms will be producing very large
hail, heavy rainfall, very strong wind gusts, and even a few
tornadoes. Localized flash flooding will definitely be possible with
these storms.

Highs Sunday afternoon will be in the 80s area-wide with even cooler
temperatures on Monday thanks to increasing cloud cover. Memorial
Day is looking to be wet with storms likely continuing off and on
throughout the day on Monday. While the severe threat will be less
on Monday compared to Sunday, storms will be capable of heavy and
persistent rainfall that may lead to some localized flash flooding,
especially in urban areas and in and around streams. Beyond Monday,
temperatures will remain well below normal with mostly 70s in the
Permian Basin and 80s along the Trans Pecos for both Tuesday and
Wednesday. By the weekend, temperatures will be back into the mid to
upper 80s. Thunderstorm chances decrease after Tuesday, but will
continue to be possible each day through the weekend.

-Zuber

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  80  65  75 /  10  70  80  80
Carlsbad                       67  84  65  82 /  30  60  60  50
Dryden                         70  83  69  84 /  20  30  30  40
Fort Stockton                  68  83  68  84 /  20  50  50  50
Guadalupe Pass                 62  80  61  80 /  30  40  50  30
Hobbs                          63  79  60  75 /  30  80  80  70
Marfa                          59  81  57  85 /  30  50  50  30
Midland Intl Airport           66  81  66  76 /  20  70  70  70
Odessa                         67  81  66  77 /  20  60  70  70
Wink                           69  85  67  84 /  30  60  60  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/72/44
Hazardous weather outlook, May 29, 10:00 AM CST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1100 AM CDT Sat May 29 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-301600-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1100 AM CDT Sat May 29 2021 /1000 AM MDT Sat May 29 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe storms this afternoon and evening,
mainly over northwest Eddy County and adjacent areas, capable of
producing large hail and damaging winds. Heavy rain may also result
in flash flooding.

Elsewhere, thunderstorms are possible.  Any storms that do develop
will be accompanied by frequent lightning, small hail, gusty winds,
and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight risk of severe thunderstorms Sunday and Monday.
Any severe storms that do develop will be accompanied by large hail,
damaging winds, and an isolated tornado. Heavy rain may also result
in flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Local storm report, May 29, 11:44 AM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1244 PM CDT SAT MAY 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     4 NW MIDLAND            32.04N 102.12W
05/28/2021  E65 MPH          Midland            TX   NWS EMPLOYEE

            3-INCH BROKEN TREE LIMB.

&&

JD

The radar

The Midland/Odessa radar (KMAF), 223 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jeff Davis

When
May 29, 3:10 PM CST to 3:15 PM CST
Where
Jeff Davis County, 2.2 mi WNW of Ft Davis
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
30.588, -103.916

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959562.